As with any medication, it is possible to overdose on Wellbutrin. Some common effects of a Wellbutrin overdose include seizures, hallucinations, and irregular heart rhythms. The effects of a Wellbutrin overdose can vary depending on several factors, such as how much of the medication was taken and whether it was taken with any other medicines, alcohol, and/or drugs. Treatment options for a recent overdose can include pumping the stomach or administering certain medications.
Wellbutrin Overdose: An IntroductionWellbutrin® (bupropion hydrochloride) is a prescription medicine used for the treatment of depression (also known as major depression or clinical depression). As with all medicines, it is possible for a person to overdose on Wellbutrin. The effects of a Wellbutrin overdose will vary depending on a number of factors, including how much Wellbutrin was taken and whether it was taken with any other medicines.
Symptoms of a Wellbutrin OverdoseIf a person overdoses on Wellbutrin, the symptoms can vary. The most common symptoms of a Wellbutrin overdose include the following:
- A rapid heart rate (tachycardia)
- Irregular heart rhythms (arrhythmia)
- A fever
- Muscle tension, pain, and damage
- Low blood pressure (hypotension)
- Breathing problems
- Loss of life.
About one-third of all Wellbutrin overdoses cause seizures. Loss of life is more likely to occur if Wellbutrin is taken in very large doses.
Treatment for a Wellbutrin OverdoseThe treatment for a Wellbutrin overdose will vary. If the Wellbutrin overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Wellbutrin overdose may include:
- Fluids through an intravenous line (IV)
- Medicines to control an irregular heart rhythm or to control seizures
- Closely monitoring the heart and lungs
- A breathing tube to help with breathing
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Wellbutrin.